Texas, 2004

Tornadoes and Damaging Wind in Texas, November 23, 2004

November 23, 2004 · NWS EWX · 5 events in 3 counties and zones

4 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 23, 9:41 AM CST, 59 minutes earlier.

Area forecast discussion, Nov 23, 9:41 AM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
941 AM CST TUE NOV 23 2004

.UPDATE...
PACKAGE UPDATED WITH THE NEW TOR WATCH 883 AND GRIDS REFRESHED.
MAINLY UPPED DEW PTS/QPF THIS AFTN OVER THE ERN CWA.  A STRONG THREAT
OF FLASH FLOODING AND SVR NEXT 12 HOURS AS VIGOROUS LOW KICKS INTO W
TX THIS AFTN AND CDFNT DRIVES THRU WRN CWA LATER THIS AFTN AND ERN
CWA THIS EVENING. REMAINDER OF PACKAGE LOOKS GOOD.

&&

.PREV DISCUSSION...
WE ARE NOW HEADING INTO THE LAST PART OF THIS PROLONGED RAIN AND
SEVERE EL NINO EVENT WITH ACTIVITY DEVELOPING IN TWO AREAS. STORMS
OVER CENTRAL SECTIONS ARE A RESULT OF LOW LEVEL ISENTROPIC LIFT
WHILE ACTIVITY IN SW TX HAS FORMED IN ADVANCE OF AN UPPER LOW
APPROACHING FROM WRN NM. GFS WILL BE MODEL OF CHOICE TODAY...THOUGH
THE TRACK OF THE LOW IS NE AND A BIT FASTER THAN GFS.

EXPECTING STORMS IN CENTRAL SECTIONS TO CONTINUE THROUGH MORNING AS
COLD FRONT MOVES ACROSS SWRN TX. FRONT WILL ARRIVE IN SC TX BY
EARLY AFTN AND CROSS BY EARLY EVENING.  HAVE EXTENDED FF WATCH FOR
ERN HALF OF AREA TO 6 PM AS THE SLIGHT TURN OF THIS UPPER LOW TO THE
NE WILL DELAY ARRIVAL OF COLD FRONT A FEW HOURS. STORMS ALONG AND IN
ADVANCE OF FRONT THIS AFTN WILL TAKE ADVANTAGE OF PWAT VALUES 1.2
WEST TO 1.6 EAST...POSITION UNDER LEFT FRONT OF STRONG H2 JET...AND
CAPES FROM 2500 TO 3000 TO PRODUCE BOTH HEAVY RAIN AND SEVERE THREAT.
FORECAST SOUNDINGS INDICATE ENUF TURNING IN LOW LEVELS AND SPEED
SHEAR ALOFT TO BUILD SUPERCELLS. WILL MENTION HEAVY RAIN THROUGH THE
DAY AND SEVERE THIS AFTN. ISOLATED TORNADOES ARE POSSIBLE THIS AFTN.

STORMS SHOULD EXIT SERN COUNTIES BY EARLY EVENING AS DRIER...COOLER
AIR ENTERS FROM NW. COLDER AIR ARRIVES LATE TONITE AND TOMORROW
MORNING. THIS WILL BE A BIG CHANGE IN AIRMASS...WITH LOWS ON THU
AND FRI MORNING IN THE 30S AND 40S.

EXTENDED FORECAST INDICATES RAIN-FREE CONDITIONS THROUGH THE WEEKEND.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLODDING
EASTERN HILL COUNTRY AND SOUTH CENTRAL TX THRU 6 PM.  TORNADO 883
THRU 21Z.

&&

01/03
Hazardous weather outlook, Nov 23, 6:00 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING
ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH
CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE
STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

In the hours before

Local storm report, Nov 23, 9:09 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
909 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0848 AM     HAIL             AUSTIN                  30.31N 97.75W
11/23/2004  0.75 INCH        TRAVIS             TX   BROADCAST MEDIA

            DIME SIZE HAIL COVERING THE GROUND IN SOUTHWEST AUSTIN.

&&

DC
Local storm report, Nov 23, 10:38 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1038 AM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0944 AM     FLOOD            HOCHHEIM                29.32N 97.30W
11/23/2004                   DEWITT             TX   DEPT OF HIGHWAYS

            US HWY 183 CLOSED DUE TO GUADALUPE FLOODING

&&

JPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Williamson

When
November 23, 10:40 AM CST to 10:41 AM CST
Where
Williamson County, 1 mi NW of Taylor
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
30.583, -97.433

A member of the public spotted a small tornado as it dropped to the ground in open country just northwest of Taylor. The tornado was small and short-lived and caused no known damage. It was rated F0 on the Fujita Scale.

Tornado, Williamson

When
November 23, 10:51 AM CST to 10:52 AM CST
Where
Williamson County, 3 mi NW of Round Rock
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
30.533, -97.717

Around ten minutes after the report of a tornado near Taylor, members of the public reported a second small and short-lived tornado just northwest of Round Rock. Again, it was a small tornado that struck in open country and lifted back into the thunderstorm very quickly. No damage was indicated. The tornado was rated F0 on the Fujita Scale.

Thunderstorm Wind, Bastrop

When
November 23, 10:55 AM CST to 11:10 AM CST
Where
Bastrop County, Cedar Creek
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
30.083, -97.500

The Bastrop County Sheriff's Department reported several trees blown down near Cedar Creek by severe thunderstorm winds.

Tornado, Williamson

When
November 23, 11:05 AM CST to 11:06 AM CST
Where
Williamson County, 6 mi N of Hutto
Rating
F0
Path length
0.3 mi
Path width
30 yd
Reported by
AMATEUR RADIO
Coordinates
30.617, -97.550

A Skywarn-trained Amateur Radio Spotter observed a small tornado as it touched down north of Hutto about 15 minutes after the Round Rock tornado. This tornado was estimated at 30yds wide and moved toward the northeast for approximately one quarter mile long before lifting and dissipating. The tornado was also rated F0 on the Fujita Scale.

Tornado, Fayette

When
November 23, 1:34 PM CST to 1:36 PM CST
Where
Fayette County, La Grange
Rating
F0
Path length
0.3 mi
Path width
30 yd
Reported by
LAW ENFORCEMENT
Coordinates
29.900, -96.867

The Fayette County Sheriff's Department reported that a small tornado had touched down very briefly in LaGrange and had knocked over a small structure on Reynolds St. Minor damage was also reported to cars and windows of buildings in the area. The tornado remained on the ground for approximately one quarter mile, then lifted and dissipated. It was rated F0 on the Fujita Scale.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428828, 5428829, 5428831, 5428830, 5428832.